Pain relief medication paracetamol is under question after new research suggested it is ineffective for many common ailments.
The analgesic, available without a prescription, is considered a harmless, cheap option for everything from back pain to head colds. It is not addictive and has been given to children since 1956. But study author Professor Chris Maher from the University of Sydney told The New Daily that the drug wouldn’t be approved “if it came on the market today”.
“It came into use before the current regulatory framework,” he said.
The researchers analysed pain relief trial data for 44 conditions and found evidence that paracetamol offered benefits for just four.
For conditions such as migraines, back pain, and headaches, evidence to support its use was “of low quality or inconclusive”, Nine News reported.
“We are not saying the drug is ineffective … What we are saying is that for the majority of pain conditions we simply lack definitive evidence to know whether it does or doesn’t work,” the researchers said in a statement.
Read more: Avoid opioid painkillers
Co-author Dr Christina Abdel Shaheed told 3AW more in-depth studies were required to obtain definitive results. She said it’s probably better to combine paracetamol with other interventions for pain.
“I think if there is one take-home message from this research it’s encouraging people not to be reliant on any pain medicine.
“They should be using it in the short term, where possible, and combining it with non-drug strategies to amplify their pain relief.”
She told SBS it was “quite surprising” that there are unanswered questions about paracetamol’s effectiveness for pain – the thing it’s most often used for.
Read more: How do different painkillers work?
Paracetamol, listed on the World Health Organization’s List of Essential Medicines, is most commonly used for mild pain and fever and is one of the most widely taken medicines in the world, with millions of doses ingested every day.
In 2016, it was found to be no more effective than a placebo for low back pain and arthritis.
Pharmacists advise customers not to use more than eight paracetamol-containing products in in a day. But paracetamol is an over-the-counter medication, so customers don’t require professional advice prior to purchase. Sales of paracetamol are up 75 per cent since the reclassification of codeine-based painkillers to prescription-only.
More than10,000 people a year are admitted to hospital with paracetamol poisoning, which damages the liver. In 2019, a separate University of Sydney study revealed that Australian poison centres received more calls about paracetamol than any other drug.
“Paracetamol is safe if used appropriately, at a maximum of four grams per day in adults (equivalent to eight 500mg tablets, or six 665mg modified release tablets),” the study concluded.
“However, when this dose is exceeded, there is a potential for harm. And the bigger the dose, the greater the risk.”
The research found that the annual number of cases of paracetamol poisoning in Australia increased by 44 per cent from 2007-2008 to 2016-2017. In that time, there were more than 95,000 paracetamol-related hospitalisations and 200 deaths from paracetamol poisoning. Paracetamol is the leading cause of acute liver failure in the Western world.
The study authors recommended restrictions, including reduced pack sizes and changing the way paracetamol is sold.
“Time and time again, we’ve both seen tired, overwhelmed parents with sick children present to the emergency department with only a vague idea of when the last dose of paracetamol or ibuprofen was given. Sometimes they’ve overdosed their child,” Ms Crowe says.
To avoid paracetamol overdose of children (University of Sydney):
- paracetamol should be stored out of reach
- paracetamol can be given every four to six hours, but must not exceed four doses in a 24-hour period
- keep track of doses given and when by writing them down
- read the label carefully and ensure you understand how to use the syringe/dosing device correctly.
Do you take paracetamol? Does more need to be done to inform Australians of its effectiveness? And of the dangers in relation to children?
Read more: Nine ways to beat a headache without drugs
If you enjoy our content, don’t keep it to yourself. Share our free eNews with your friends and encourage them to sign up.